Mississippi, 2019Flash Flooding in Mississippi, July 20, 2019
July 20, 2019 · NWS JAN · 4 events in 3 counties and zones
Storms developed on the 20th and brought flooding to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed on the 20th and brought flooding to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 20, 11:49 AM CST, 41 minutes earlier.
Area forecast discussion, Jul 20, 11:49 AM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1249 PM CDT Sat Jul 20 2019
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Thunderstorms were resulting in lower flight conditions in the
southeast at 1730Z but VFR conditions were reported elsewhere.
Scattered to numerous TSRA will continue to affect cntrl and east
MS this aftn and into the evening before the activity dissipates.
Away from TSRA activity VFR conds will prevail until after 10Z
Sunday. MVFR cigs are expected to develop by 12Z areawide but
models suggest IFR/LIFR cigs wl be possible in the southeast.
Conditions wl improve to VFR by 17Z but scattered to numerous TSRA
are expected to occasionally bring lower flight conditions to TAF
sites again Sunday. /22/
&&
.DISCUSSION...
Showers and thunderstorms over western Alabama has spilled over
into eastern Mississippi already this morning. Have increased pops
along the Interstate 59 corridor and I-20 corridor just east of
Jackson where the greatest coverage is expected to continue going
into this afternoon. Additional shower and thunderstorm
development is expected over central Mississippi this afternoon
with the lowest chances for rain over the delta region. Cloud
cover and rain should hold east Mississippi shy of 90F today but
temperatures are still expected to make the lower 90s over the
western half of our CWA today. /22/
Prior discussion below:
Today and tonight: Besides the broad ridge over much of the US, a
mid-level disturbance traveling westward along the northern Gulf
Coast will be the main factor in today's forecast. Currently, all
is quiet over the ArkLaMiss this morning, but convection is
expected to develop early on this afternoon. The increased
moisture over the area and PWs above 2 inches along with the weak
upper troughing will contribute to the increased coverage in
today's showers and storms. The focus area for today's activity
will be in the southeastern and eastern parts of the area.
Therefore, temperatures in this area are only anticipated to reach
into the upper 80s before the rain and clouds inhibit it. The
western half of the area will see highs rise into the lower 90s.
Heat indices will top out near 100 degrees today in those areas
west of I-55. Expect the storms to diminish this evening, with
partly cloudy skies prevailing overnight. Lows will fall into the
low to mid 70s. /10/
Sunday through Friday:
Mid level weakness in broad ridge will remain over the forecast area
Sunday promoting another day of scattered convection, but changes
loom on the horizon. The mid level ridge looks to amplify in the
west and breakdown in the east. This will allow a rather potent
shortwave to dig south over the MS valley Sunday night into Monday.
As its attendant cold front plows into the warm/moist airmass over
the region, scattered to numerous showers and thunderstorms will
result Monday afternoon over the north and overnight central and
south. Storms moving through northern portions will occur during max
heating and could be somewhat robust compared to overnight into
Tuesday morning elsewhere.
Drier air with dewpoints in the 60s will overspread the area Tuesday
in breezy north to northeast cool air advection. While advection
looks to continue Tuesday night, the drier low level air will help
the boundary layer decouple and surface winds to diminish enough for
lows to fall into the 60s by Wednesday morning. Though the drier air
in place Wednesday should promote efficient warming, continued cool
air advection will offset some of the warming potential where only
low to mid 80s look possible. This begins to change by Thursday as
surface high pressure shifts east and the pressure gradient relaxes.
Maximums should easily reach around 90, but lows once again falling
back into the 60s Thursday night in the continued dry airmass. This
scenario will play out again for Friday, but the boundary looks to
begin backing up by Saturday./GG/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 89 72 89 73 / 55 21 50 18
Meridian 84 71 89 73 / 72 18 51 22
Vicksburg 89 75 90 74 / 21 13 42 17
Hattiesburg 84 72 89 73 / 74 24 59 17
Natchez 87 73 88 73 / 25 21 52 17
Greenville 90 75 89 75 / 12 13 33 17
Greenwood 89 73 89 74 / 33 20 43 19
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
10/22/26
Hazardous weather outlook, Jul 20, 2:19 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
319 AM CDT Sat Jul 20 2019
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
210830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
319 AM CDT Sat Jul 20 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.
26
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
Flash Flood, Winston
- When
- July 20, 12:30 PM CST to 1:00 PM CST
- Where
- Winston County, 4 mi SE of Boon to 4.19 mi SE of Boon
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.060, -88.920
Water flowed across Crystal Ridge Road near the intersection of Garrigues Road.
Flash Flood, Oktibbeha
- When
- July 20, 1:00 PM CST to 1:30 PM CST
- Where
- Oktibbeha County, 2.07 mi S of Starkville Bryan Arp to 1.54 mi SSE of Starkville Bryan Arp
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.400, -88.850
Two homes and multiple vehicles were flooded at the intersection of Old Highway 25 and Poor House Road. Residents had to be evacuated.
Flash Flood, Oktibbeha
- When
- July 20, 1:00 PM CST to 1:30 PM CST
- Where
- Oktibbeha County, 2.31 mi E of Starkville Bryan Arp to 2.31 mi W of State College
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 33.430, -88.810
Greenbriar Street was flooded.
Flash Flood, Hinds
- When
- July 20, 3:05 PM CST to 3:35 PM CST
- Where
- Hinds County, 0.88 mi SSW of Jackson to 0.82 mi WSW of Jackson
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 32.319, -90.177
Several streets were flooded in the Belhaven area. The intersection of State Street and Woodrow Wilson was also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Wisconsin, July 20, 20191 death · 1 injured · $1.4 million · EF1 · 51 events
- Hail and Damaging Winds in Iowa, July 20, 201911 injured · $243,000 · 61 kt wind · 57 events
- Flash Flooding and Damaging Wind in Colorado, July 20, 20191 death · $35,000 · 52 kt wind · 4 events
- Excessive Heat and Heat in Maryland, July 20, 20191 death · 17 events
- Damaging Winds and Lightning Strike in Indiana, July 20, 20191 death · 55 kt wind · 3 events
- Heat in Tennessee, July 20, 20191 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 20 to 21, 2019$3.8 million · 65 kt wind · 13 events
- Flash Flood and Flood in Michigan, July 20 to 21, 2019$3.5 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Minnesota, July 20 to 22, 2019$402,000 · 64 kt wind · 20 events
- Tornadoes and Flooding in Wisconsin, July 20 to 25, 20192 injured · $133,000 · EF0 · 22 events
- Damaging Winds in New York, July 20, 2019$200,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, July 20, 2019$40,000 · 65 kt wind · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845976, 845977, 845981, 845982.